Originally Posted by debbiehub
Thanks for your input..here's the thing. I have full body muscle atrophy worsening each day. My legs r getting so thin and weak and arms r fatiguing quickly. So if I do have some autoimmune disease maybe the retuxemb iv will halt it,,,at the rate I'm going I have to try something....not sure what else I can do?
I completely understand. I know rheumatologists who regularly prescribe Remicade (Infliximab) for CRPS and understand that Rituxan (Rituximab) is just one more step down the same path. Nevertheless, I choose not to try Remicade because of the possible side effects (lymphoma) where I already carry a precursor to multiple myeloma, and my "quality of life" even with CRPS was not so dire that I was willing to roll the dice. But from everything I've heard from you in the last few months, your situation is pretty miserable as is.
That said, may I ask if your MD has fully advised you of the current FDA-mandated "Black Box Warning" for Rituxan? I ask only because - at least as of the last time I checked - it beats that of Remicade by a fair piece:
Some people who received rituximab experienced severe reactions to the medication. Some of these people died within 24 hours after they received a dose of rituximab. Most of these deaths happened after the first dose of rituximab. Tell your doctor if you have or have ever had chronic lymphocytic leukemia (CLL; a type of cancer that begins in the white blood cells), mantle cell lymphoma (a fast-growing cancer that begins in the cells of the immune system), an irregular heartbeat, or heart or lung disease. If you have any of these conditions, or if you are female, there is a greater chance that you will experience a serious reaction to rituximab. If you experience any of the following symptoms, tell your doctor or other health care provider immediately: hives; swelling of the lips, tongue, or throat; difficulty breathing or swallowing; dizziness; fainting; shortness of breath, wheezing; blurred vision; headache; pounding or irregular heartbeat; fast or weak pulse; loss of consciousness, fast breathing; pale or bluish skin; pain in the chest that may spread to other parts of the upper body; weakness; excessive tiredness; sweating; or anxiety.
When rituximab is used to treat non-Hodgkin's lymphoma (NHL; a type of cancer that begins in a type of white blood cells that normally fight infection) it may cause a condition called tumor lysis syndrome (TLS; a group of symptoms caused by the fast breakdown of cancer cells). TLS may cause kidney failure and the need for dialysis treatment. Tell your doctor if you are also receiving cisplatin (Platinol). If you notice that you need to urinate less often than usual or that you produce less urine than usual, tell your doctor immediately.
Rituximab has caused severe skin reactions. These reactions have caused death. If you experience any of the following symptoms, tell your doctor immediately: painful sores, ulcers, blisters, rash, or peeling skin.
Some people who received rituximab developed progressive multifocal leukoencephalopathy (PML; a rare infection of the brain that cannot be treated, prevented, or cured and that usually causes death or severe disability) during or after their treatment. If you experience any of the following symptoms, call your doctor immediately: difficulty thinking clearly or walking, loss of strength, vision problems, or any other unusual symptoms that develop suddenly.
Talk to your doctor about the risks of using rituximab. [Emphasis added and 'right on' re the last sentence.]
So, at a minimum
, I would STRONGLY recommend that, before initiating treatment, you be "worked up" for (1) chronic lymphocytic leukemia, (2) mantle cell lymphoma, (3) irregular heartbeat (sinus rhythm) - a simple EKG should due the trick - AND (4) "other" heart or lung diseases.
This should probably include a simultaneous/concurrent "CT angiogram" and a CT scan of your lungs - which would at least minimize your radiation exposure - along with an echo-cardiogram and a pulmonary function study of some sort, to rule out asthma, etc.; I assume with your recent blood-work they've already ran a metabolic panel as well, just to check on your current kidney function, for whatever good that may do.
I do not mean to be alarmist, but the Black Box Warning for Rituxan is as heavy as anything I've ever read. So if it sounds like I'm suggesting what could turn into a two-day battery of essentially non-stop testing, it's because I am.